Tornadoes · United States · Texas · 2017
EF3 tornado, Big Rock to Dougherty, Texas, April 29, 2017
From Big Rock to Dougherty, this EF3 tornado ran 39.7 miles across Van Zandt and Rains counties on April 29, 2017, touching down at 6:08 PM CDT and reaching 1,760 yards wide. It killed 2 people and injured 24, and did $670,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 29, 2017
- Touchdown
- 6:08 PM CDT (23:08 UTC)
- Lifted
- 7:28 PM CDT (00:28 UTC)
- On the ground
- 80 minutes
- Path length
- 39.7 miles (63.9 km)
- Path width
- 1,760 yards (1609 m)
- Deaths
- 2
- Injuries
- 24
- Property damage
- $670,000
- Crop damage
- $40,000
- Counties
- Van Zandt and Rains counties
- Touchdown point
- 32.399, -95.876
- Lift-off point
- 32.954, -95.699
- Record number
- 1704291708-01
The damage survey
182 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 180 mph.
- Car thrown from house from garage approximately 250 yards south.
- Will go with high end EF-0 damage based on video and inspection of structure.
- considerably larger than 3 inch limbs broken
- Roof was removed and tree fell on power line resulting in fire. This damage point was changed to TSTM WND DMG in August 2025 as it was well east of the tornado track.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A deep low pressure system near the Four corners continued to move east, causing early morning thunderstorms to develop along the Texas Panhandle and into Oklahoma. A cold front was moving southeast across the state and entered our northwestern|counties around sunrise. The strength of the cap was sufficient to hamper any development until mid afternoon. Deep forcing for ascent approached from from the west while remnant boundaries associated with convection over far East Texas and West Louisiana moved in from the east. By 3:30 PM, several parameters came together for the rapid development of severe storms east of Interstate 35/35E. Pre-frontal convection led to the development of supercells, producing numerous tornadoes over a relatively small area. Additional storm development quickly developed along the cold front with several reports of large hail, and eventually producing a brief EF-0 Quasi-Linear Convective System (QLCS) tornado (Tornado #7). ||The survey crew teams determined yesterday that there was a nearly 55 mile damage swath, yet found evidence that there were two tornadoes which caused the damage. One tornado began in western Henderson County and moved into central Van Zandt County. This tornado occluded and dissipated, and a second, long track tornado began nearby. This second tornado was the EF-3 which produced damage on the east side of Canton, Fruitvale, Emory, and finally dissipating near Lake Fork. The first tornado had|a track of approximately 12 miles, while the other had a track of nearly 42 miles. ||It is known that four people lost their lives due to these tornadoes, and 59 people were injured.
The Henderson County tornado continued into Van Zandt County. A National Weather Service damage survey crew found the start of tornado number three began in Henderson County, approximately 3 miles due south of Eustace. This tornado eventually moved into Van Zandt County, where the storm produced EF4 damage. In Henderson County, several homes suffered EF2 damage, along with a considerable amount of tree damage and damage to farm buildings. As the storm moved into Van Zandt County, the tornado grew to a mile wide at the tornado's maximum width. Over 50 homes were either damaged or destroyed, with a continuous path noted between counties.
This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, |and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.
This tornado was a continuation from Van Zandt County. This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 57 | M | Other | Direct |
| 51 | M | Permanent Home | Direct |
| 39 | M | Vehicle/Towed Trailer | Direct |
| 49 | F | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 29, 2:29 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 29, 2:29 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 229 PM CDT Sat Apr 29 2017 .MESOSCALE UPDATE... Latest surface observations show the cold front is located along a line from near Gainesville to Fort Worth then southwest to Hamilton. Ahead of the front, deep southerly flow ahead of the upper low to the west continues to transport moisture northward. A hot and humid airmass is in place with DFW observation coming in at 90/70 last hour. A large swath of low 70s dewpoints are in place east of the cold front. A 1pm supplemental sounding showed that a fairly stout capping inversion remains in place across the region although it has weakened some and been lifted to around 700 mb. 1-minute visible satellite imagery remains rather unimpressive with a generally flat appearance to the cumulus field. This is confirmed with visual observations in Fort Worth. Several attempts at deeper convection have failed indicative of the stronger inhibition. Water vapor imagery does continue to show some better moisture aloft spreading into the region on the nose of a 110 kt upper jet. There has also been an increase in mid level echoes on radar over the last hour. This suggests that some stronger forcing for ascent is spreading into the region ahead of the upper trough. The latest thinking is that deeper convection will likely initiate along the cold front over the next couple of hours when stronger forcing aloft can assist in lifting the stronger capping. This front is likely to be a little farther east than previously forecast with the highest severe weather threat shifting to the east of the I-35/35E corridor. Once storms do develop...they will have the potential to quickly become severe. MLCAPE values are generally between 2500-3000 J/kg east and southeast of the front. Steep mid level lapse rates will support a large hail threat while deep layer shear parallel to the frontal boundary should encourage a linear mode and an increasing damaging wind threat. All of this activity will continue to move east with the front through the late evening hours. Severe weather threat will be highest east of the front. Once the winds have shifted to the northwest and temperatures fall, the severe threat will be considerably lower. Dunn && .AVIATION... /ISSUED 119 PM CDT Sat Apr 29 2017/ /18Z TAFs/ A special midday sounding shows that the capping inversion has weakened and lifted, but the relatively flat CU field downstream of an approaching cold front confirms that this inhibition is still winning the convective battle. Local numerical guidance corroborates the weakening trend of this lid, particularly north of the Metroplex, but additional forcing and/or surface heating will be needed to break through it. Convective initiation is still expected to occur this afternoon along the advancing surface front, which may be in the vicinity of the I-35 corridor when this occurs. Surface temperatures in the mid 80s and dew points near 70F, combined with steepening lapse rates aloft, are yielding MLCAPE values in excess of 3000 J/kg along and east of I-35. This means that once initiation occurs, it will be rapid with intense updrafts that will quickly become severe. The window for thunderstorms at the Metroplex TAF sites will be small, with the frontal boundary now on the doorstep. A switch to north flow may be needed well before the storm potential is east of the Metroplex. Northwest winds in the TEMPO group are designed to cover both convective winds and FROPA. The scenario for Waco will be similar, albeit delayed an hour or two on both ends, and the storm chances will be a bit lower for Central Texas overall. Although the frontal activity will be confined to East Texas this evening, with forcing aloft still upstream, some elevated convection may occur near our TAF sites. However, the chances are too low to be specifically addressed in the TAFs at this time. Better chances will accompany a final spoke of energy that will swing around the base of an upper trough during the early morning hours Sunday. With our without precipitation, there is the potential for some MVFR ceilings deep within the cold air. However, this moisture currently on the high terrain of West Texas may have thinned considerably by the time it reaches North and Central Texas. The current TAFs maintain VFR Sunday morning. In the wake of the departing upper low, deep westerly flow will ensue. Despite a very stable boundary layer, some of this momentum will reach the surface, and Sunday will be marked by gusty west winds. At this time, the crosswind issues appear to be manageable at DFW and Love Field, but this will need to be assessed further with subsequent TAF packages. 25 && .PREV DISCUSSION... /ISSUED 411 AM CDT Sat Apr 29 2017/ A deep upper level low near the Four Corners appears on satellite to be making a move eastward along the New Mexico-Colorado border. Thunderstorms have been erupting across the Texas Panhandle and Oklahoma overnight along and north of a frontal boundary, due to strong forcing associated with the upper low. In fact, intense convection stretches all the way eastward from Oklahoma across Missouri, Illinois and into the Ohio Valley. Locally, the regional RADAR mosaic indicates that the front is now beginning to push southeast, possibly aided by gust fronts from the numerous storms to the northwest. The expectation is that the front will move into the far northwestern counties around sunrise before slowing down as the low level jet begins to mix out. The front may still generate scattered convection this morning across the northwestern third of the forecast area, though it will likely be less intense than the ongoing OK-NW TX activity. This is advertised well by the majority of the hi-res model guidance. One fly in the ointment, however, is the 3 KM NAM which indicates that the storms near the TX Panhandle-OK border will organized into an MCS. The good news is that the 06Z run weakens this feature considerably as it moves into the northwest counties, as opposed to the 00Z run which blasted it all the way through the Metroplex. Since the latter run is the biggest outlier, the current forecast will not reflect that scenario. Nevertheless we will need to keep an eye on the evolution of any upstream storm clusters / cold pools which may develop. After slowing a bit following sunrise, the front will pick up steam again late this morning as the upper low approaches the Texas-New Mexico border. Rain-cooled air may hamper surface heating in the northwest, but the rest of the region will have several hours to destabilize. By early afternoon, several parameters will be in place for the development of strong to severe thunderstorms. A moist and highly unstable airmass, good lift provided by the deep upper level system, and a surface boundary to provide focus for development. Where storms initialize this afternoon will depend on the location of the cold front. Taking a blend of the most recent guidance places the boundary just west of I-35/35W in that 19-20Z hour (when convective initiation is most likely), which is similar to yesterday's forecast and actually near the western edge of the latest Enhanced risk area from SPC. Storms that develop will have a good chance of becoming severe due to the high amounts of instability and shear present. Since shear is mostly unidirectional, the primary severe threat will be large hail and damaging winds. A few tornadoes will still be possible, but if winds become more backed at the surface, a higher tornado threat would exist. Storms should quickly congeal into a squall line early this evening as they push eastward through the forecast area. The severe concern would shift to a damaging wind and possible brief spin-up tornado threat with a gradually lowering large hail threat. In addition, high PWATs suggest that a brief heavy rain and localized flooding threat will also exist along the line, particularly if there are any training segments. The line of storms should reach the southeastern-most counties around midnight and exit to the east shortly thereafter. Additional showers and storms will remain possible area-wide through the overnight hours as the core of the upper low crosses the Southern Plains. Forcing will be strong, but limited moisture and instability will likely preclude any additional severe threat (though some storms may produce frequent lightning and small hail). Cool and dry air can be expected Sunday behind the front with highs in the 60s followed by lows in the 40s Sunday night. Abundant sun and the return of south winds will bring a quick end to the cool snap on Monday and Tuesday. A fast-moving shortwave trough will provide a chance of showers and storms around the middle of next week, followed by upper level ridging and pleasant weather late in the week and into next weekend. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 51 67 48 81 59 / 50 5 0 0 0 Waco 50 70 46 82 61 / 50 5 0 0 0 Paris 52 63 44 75 54 / 90 10 0 0 0 Denton 46 65 43 80 56 / 50 5 0 0 0 McKinney 51 65 44 78 57 / 50 5 0 0 0 Dallas 51 68 51 81 60 / 50 5 0 0 0 Terrell 52 67 48 79 58 / 70 10 0 0 0 Corsicana 53 69 50 80 60 / 70 10 0 0 0 Temple 52 71 50 83 61 / 50 5 0 0 0 Mineral Wells 47 67 41 83 55 / 50 5 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 29, 3:26 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 326 PM CDT Sat Apr 29 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 326 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to develop this afternoon and continue to move east tonight. The highest threat for severe weather will be east of the Interstate 35 corridor. The main threats with the storms will be large hail and damaging winds. A tornado or two cannot be ruled out ahead of the cold front. Heavy rainfall may lead to localized flash flooding. The storm threat will diminish from west to east tonight into early Sunday morning with small hail possible with the storms that develop behind the cold front. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms are possible Sunday morning along and east of a line from Bonham to Terrell to Centerville. Small hail may occur with these storms. Thunderstorm chances will begin early Wednesday as another cold front moves through the region. A threat for severe storms may exist Wednesday afternoon and night, mainly along and east of Interstate 35. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening mainly east of the Interstate 35 corridor.
In the hours before
Local storm report, Apr 29, 5:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NW EUSTACE 32.34N 96.03W
04/29/2017 E0.88 INCH HENDERSON TX TRAINED SPOTTER
OFF 175Local storm report, Apr 29, 5:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TORNADO CANEY CITY 32.21N 96.04W
04/29/2017 HENDERSON TX FIRE DEPT/RESCUE
UNKNOWN NUMBER OF INJURIESLocal storm report, Apr 29, 5:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO 3 S CANTON 32.51N 95.87W
04/29/2017 VAN ZANDT TX PUBLIC
TWITTER PHOTO OF TORNADOLocal storm report, Apr 29, 5:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL BAILEY 33.43N 96.17W
04/29/2017 E1.50 INCH FANNIN TX EMERGENCY MNGR
BAILEY VOLUNTEER FIRE DEPARTMENT REPORTEDLocal storm report, Apr 29, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG MARTINS MILLS 32.43N 95.78W
04/29/2017 VAN ZANDT TX FIRE DEPT/RESCUE
NEAR FM1256 JUST OUTSIDE OF MARTIN'S MILLLocal storm report, Apr 29, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG MARTINS MILLS 32.43N 95.78W
04/29/2017 VAN ZANDT TX FIRE DEPT/RESCUE
HOUSE COLLAPSED ON RESIDENTS NEAR FM1256 JUST OUTSIDE
OF MARTINS MILLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.1 hours before the tornado, 142 km from the path. April 29, 2017.
- Mixed-layer CAPE
- 2666 J/kg
- Mixed-layer CIN
- -137 J/kg
- Surface CAPE
- 3512 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 14.1
- 0-3 km lapse rate
- 4.2 K/km
Fort Worth, TX (KFWD), 00:00Z
0.9 hours after it, 142 km from the path. April 30, 2017.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.3
- 0-3 km lapse rate
- 3.2 K/km
The surface observations
Mineola/Quitman (JDD), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 142 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 29, 2017
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 2:24 PM CDT | EF1 | Natchitoches Parish, LA | 2.0 | 290 | $200,000 | ||
| April 29 | 3:16 PM CDT | EF1 | Boone, AR | 1.9 | 100 | 1 | $400,000 | |
| April 29 | 3:31 PM CDT | EF0 | Saint Charles, MO | 3.9 | 100 | |||
| April 29 | 4:02 PM CDT | EF1 | Jersey, IL | 2.4 | 50 | |||
| April 29 | 4:15 PM CDT | EF0 | Van Zandt, TX | 1.6 | 100 | |||
| April 29 | 4:17 PM CDT | EF1 | Sequoyah, OK | 7.3 | 600 | $20,000 | ||
| April 29 | 4:20 PM CDT | EF0 | Morgan, IL | 0.7 | 10 | |||
| April 29 | 4:57 PM CDT | EF1 | Crawford, AR | 5.5 | 300 | $50,000 | ||
| April 29 | 5:10 PM CDT | EF0 | Van Zandt, TX | 1.8 | 75 | $60,000 | ||
| April 29 | 5:29 PM CDT | EF4 | Canton tornado, TX | 21.4 | 1,760 | 2 | 25 | $1.2 million |
| April 29 | 5:51 PM CDT | EF2 | Henderson, TX | 11.7 | 100 | 10 | $600,000 | |
| April 29 | 6:32 PM CDT | EF0 | Hopkins, TX | 8.6 | 100 | $10,000 | ||
| April 29 | 7:13 PM CDT | EF0 | Van Zandt, TX | 0.9 | 80 | $5,000 | ||
| April 29 | 8:45 PM CDT | EF1 | Smith, TX | 3.0 | 570 | $25,000 | ||
| April 29 | 8:48 PM CDT | EF1 | Wood, TX | 0.3 | 190 | $30,000 | ||
| April 29 | 12:37 AM CDT | EF1 | White, AR | 5.9 | 100 | $80,000 | ||
| April 29 | 12:57 AM CDT | EF1 | Woodruff, AR | 0.8 | 80 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.